Certain medications, such as Ozempic and Wegovy, have been associated with a serious condition known as gastroparesis or stomach paralysis, wherein the stomach’s ability to digest food is significantly slowed down, reaching harmful levels.
Concerns have been raised by some doctors who observed that patients taking these drugs for diabetes and weight loss were diagnosed with this condition, as reported by CNN. The U.S. Food and Drug Administration has also received similar reports, further adding to the alarm.
The active ingredients, semaglutide, and liraglutide, found in Ozempic, Wegovy, and similar drugs, are classified as GLP-1 receptor agonists. When taken for extended periods, these agents can cause delays in food digestion.
For instance, Emily Wright, a 38-year-old teacher from Toronto, experienced stomach paralysis, likely stemming from her use of Ozempic since 2018. Even though she discontinued the medication a year ago, she hasn’t fully recovered and frequently suffers from vomiting, to the extent that she had to take a leave of absence from work.
After using Ozempic, Joanie Knight, a 37-year-old woman from Angie, Louisiana, received a diagnosis of stomach paralysis. She expressed deep regret, saying she wished she had never come across the drug.
Similarly, Brenda Allen, a 42-year-old from Dallas, encountered similar symptoms after taking Wegovy, although an exact diagnosis for her stomach issues is still pending. Her symptoms, including severe vomiting leading to dehydration, emerged only after she started the weight loss drugs.
These drugs have faced criticism before due to their potential side effects. The American Society of Anesthesiologists cautioned people to discontinue these medications before surgery, as they discovered that patients still had undigested food in their stomachs during the operation, even if they had fasted beforehand. The prolonged use of GLP-1 agonists resulted in slower digestion, posing risks of “regurgitation and pulmonary aspiration.”
Dr. Michael Champeau, president of the ASA and an adjunct clinical professor at Stanford University, highlighted a major issue regarding the relatively new status of these drugs. He emphasized that there haven’t been sufficient studies to determine the time required for the stomach to empty after taking a GLP-1 agonist, which could lead to more precise guidance with additional research.
In response to the concerns, Novo Nordisk, the manufacturer of these medications, acknowledged the gastrointestinal side effects associated with GLP-1 drugs. They stated that semaglutide has undergone extensive examination through clinical development programs and real-world evidence studies, accumulating over 9.5 million patient years of exposure.
The medication labels list delayed gastric emptying, nausea, and vomiting as known side effects, with the majority of gastro-intestinal side effects being reported to be mild to moderate in severity and of short duration.